Alert archive / Texas / Flash Flood Warnings in 2013
Flash Flood Warning 72, NWS El Paso, TX
NWS El Paso, TX issued this flash flood warning at Jul 28, 2013, 12:27 AM MDT for El Paso County, Texas; Doña Ana County, New Mexico. It was in force for 93 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 28, 2013, 12:27 AM MDT (06:27 UTC)
- Expired
- Jul 28, 2013, 2:00 AM MDT
- In force
- 93 min
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Doña Ana County, NM, El Paso County, TX
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 2:04 AM MDT | HEAVY RAIN 1.44 | 4 Wnw Santa Teresa, NM | 1 INCH FELL IN 35 MINUTES...1.44 IN LESS THAN HOUR ENDING AT 1 AM MDT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 00:00Z, 6.5 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 680 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 1428 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
643
WGUS54 KEPZ 280627
FFWEPZ
NMC013-TXC141-280800-
/O.NEW.KEPZ.FF.W.0072.130728T0627Z-130728T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
1227 AM MDT SUN JUL 28 2013
THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHWESTERN EL PASO COUNTY IN SOUTHWEST TEXAS...
SOUTH CENTRAL DONA ANA COUNTY IN SOUTH CENTRAL NEW MEXICO...
* UNTIL 200 AM MDT
* AT 1225 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.
* LOCATIONS IMPACTED INCLUDE...
NORTHEAST EL PASO...
WEST EL PASO...
SUNLAND PARK...
CENTRAL EL PASO...
ANTHONY...
SANTA TERESA...
LA UNION...
WESTWAY...
VINTON...
CANUTILLO...
FRANKLIN MOUNTAINS STATE PARK...
AT THE NATIONAL WEATHER SERVICE OFFICE IN SANTA TERESA...0.82 INCHES
OF RAIN FELL WITHIN 20 MINUTES AND WAS CONTINUING TO FALL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. IT ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO
CARRY VEHICLES AWAY.
&&
LAT...LON 3176 10652 3178 10653 3177 10661 3180 10678
3200 10671 3199 10640 3175 10643 3175 10647
$$
FAUSETT1 follow-up statement
799
WGUS74 KEPZ 280714
FFSEPZ
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
114 AM MDT SUN JUL 28 2013
NMC013-TXC141-280728-
/O.CAN.KEPZ.FF.W.0072.000000T0000Z-130728T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
EL PASO TX-DONA ANA NM-
114 AM MDT SUN JUL 28 2013
...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR SOUTH CENTRAL DONA
ANA AND NORTHWESTERN EL PASO COUNTIES IS CANCELLED...
THE STORMS HAVE WEAKENED AND EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED
OVER THE WARNED AREA. ARROYOS OR STREAMS IN THE WARNED AREA HAVE
RECEDED OR WERE BEGINNING TO RECEDE...ENDING THE FLOOD THREAT.
BE AWARE OF DEBRIS SCATTERED ACROSS ROADWAYS AT WASHES AND LOW WATER
CROSSINGS. IF YOU HAVE OBSERVED FLOODING...PLEASE REPORT IT TO YOUR
LOCAL LAW ENFORCEMENT AGENCY.
LAT...LON 3176 10652 3178 10653 3177 10661 3180 10678
3200 10671 3199 10640 3175 10643 3175 10647
$$
FAUSETTWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 3:11 PM MDT, 9 hours 16 minutes earlier.
Area forecast discussion, Jul 27, 3:11 PM MDT, 9 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 311 PM MDT SAT JUL 27 2013 .SYNOPSIS... DEEP AND PLENTIFUL MOISTURE REMAINS IN THE ATMOSPHERE OVER THE BORDERLAND; AND SEVERAL FEATURES THAT PROMOTE STORM DEVELOPMENT ALSO RESIDE ACROSS THE REGION. THE RESULT WILL BE ANOTHER EVENING OF AREA WIDE STORMS WITH HEAVY RAIN AND ELEVATED POTENTIAL FOR FLASH FLOODING. THUS A FLASH FLOOD WATCH REMAINS IN EFFECT FOR ALL OF FAR WEST TEXAS AND SOUTHWEST AND SOUTH CENTRAL NEW MEXICO. MORE STORMS ARE EXPECTED AGAIN SUNDAY...BUT MOISTURE LEVELS WILL BEGIN TO FALL. SIGNIFICANTLY FEWER STORMS ARE EXPECTED MONDAY THROUGH THURSDAY WEEK AS DRIER AIR MOVES IN FROM THE WEST. STILL SLIGHT CHANCES FOR AFTERNOON AND EVENING STORMS...WITH BETTER CHANCES OVER AREA MOUNTAINS. TEMPERATURES WILL WARM BACK TO ABOVE NORMAL LEVELS BY MID WEEK. CURRENT MODELS SHOW MORE MOISTURE CREEPING BACK IN FROM THE SOUTHWEST BY FRIDAY TO INCREASE RAIN CHANCES TO END THE WEEK AND START THE WEEKEND. && .DISCUSSION... FLASH FLOOD WATCH FOR ALL ZONES THROUGH THE NIGHT. THE ATMOSPHERE IS TAKING A BIT OF RECOVERY TIME TODAY AFTER THE WIDESPREAD OVERNIGHT PCPN/CONVECTION LAST NIGHT. BUT AS OF 19Z THE ENVIRONMENT IS BEGINNING TO DESTABILIZE. WITH SO MUCH OUTFLOW COOLING FROM LAST NIGHT'S STORMS IT HAS TAKEN A WHILE TO GAIN THE SURFACE HEATING NEEDED FOR CONVECTIVE LIFT. THE PROG SOUNDINGS DO SHOW ANY CAPPING ERODED BY 18Z...WITH PLENTY OF CAPE AND INSTABILITY THEREAFTER THROUGH THE NIGHT. MORNING PW WAS 148% OF NORMAL AT 1.59". THE MOISTURE IS DEEP WITH NEGATIVE LI'S AROUND 2.5 AND CAPES OVER 500 J/KG. FURTHERMORE...AT THE SURFACE THERE IS A HARD TO DETECT WEAK STALLED BOUNDARY...AND ALOFT THERE IS AN EASIER TO DETECT UPPER IMPULSE/LOW. THE UNION OF THESE FEATURES AND MOIST CONDITIONS SET US UP FOR MORE SCATTERED TO NUMEROUS STORMS AND HEAVY RAINFALL. STORM MOTION IS AGAIN LESS THAN 10KTS SO FLASH FLOODING REMAINS A CONCERN. WE BEGIN TO SEE SLIGHT DRYING TOMORROW...FOLLOWED BY MODERATE DRYING MONDAY THROUGH AT LEAST WEDNESDAY. CONTINUED WESTERLY FLOW WILL ADVECT A BIT OF DRY AIR IN ALOFT SUNDAY...AND THEN ERODE SOME OF THE LOW LEVEL MOISTURE WITH LOWER DEWPOINTS MONDAY. ALOFT HIGH PRESSURE WILL SETTLE OVER THE REGION AND ADD A STABILIZING FACTOR ALOFT. THE RESULT WILL BE A DECLINE OF STORM ACTIVITY...A LITTLE LOSS OF STORM ACTIVITY SUNDAY...FOLLOWED BY SIGNIFICANT LOSS OF STORM ACTIVITY MONDAY THROUGH THURSDAY. GFS SHOWS PW'S BELOW 1" BY MONDAY AND LEVELING OFF NEAR AN INCH FOR THE REST OF THE WEEK. THIS SHOULD MEAN SLIGHT CHANCES AT BEST FOR LOWLAND STORMS AND PROBABLY ISOLATED STORMS OVER THE AREA MOUNTAINS. ALONG WITH THIS DRYING WILL BE A WARMING OF TEMPS TO BACK ABOVE NORMAL WITH LOWLAND MAX TEMPS IN THE MID TO UPPER 90S. TO END THE WEEK...THE MODELS INDICATE THE RETURN OF INCREASED MOISTURE AS THE UPPER RIDGE MAKE A SLIGHT SHIFT EASTWARD. THIS SHOULD OPEN THE MONSOON MOISTURE CHANNEL TO OUR WEST BY ALLOWING A BETTER DEEP SOUTHERLY MOISTURE PLUME TO MOVE BACK OVER SE AZ AND SW NM. THUS EXPECT TO SEE A RAMP UP OF STORMS...ESPECIALLY OVER AREA MOUNTAINS AND LOWLANDS WEST OF THE RIO GRANDE. LIKELY SCATTERED STORMS WEST...ISOLATED EAST. 14-BIRD && .AVIATION...VALID 28/00Z-29/00Z. P6SM FEW-SCT010-030 SCT-BKN060-090 WITH AREAS 1-3SM +TSRA BKN020-040CB THRU THE PERIOD. WIND VARIABLE 5-15 MPH EXCEPT STRONG AND GUSTY NEAR TSMS. 21-PARK && .FIRE WEATHER... VERY MOIST AIR AND DAYTIME HEATING WILL LEAD TO SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON INTO TONIGHT...AND A WEAK UPPER LEVEL DISTURBANCE WILL KEEP THE ACTIVITY GOING INTO SUNDAY. THESE STORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY RAINFALL WITH THE POTENTIAL FOR FLASH FLOODING...ESPECIALLY ACROSS SENSITIVE BURN SCARS. WARMER AND DRIER MONDAY AND TUESDAY...BUT STILL WITH THE CHANCE OF ISOLATED STORMS ACROSS DESERT LOWLANDS AND SCATTERED STORMS ACROSS AREA MOUNTAINS AND THE GILA REGION. SOUTHERLY FLOW WITH INCREASING MOISTURE MAY BRING AN UPTICK IN SHOWERS AND THUNDERSTORMS FOR THE SECOND HALF OF NEXT WEEK. HAINES INDICES VERY LOW (2) TO LOW (3) BOTH DAYS WITH FAIR OR BETTER VENTILATION. MINIMUM HUMIDITY SUNDAY 25 TO 35 LOWLANDS AND AROUND 50 PCT FOR HIGHER ELEVATIONS...THEN 10 TO 20 PCT DRIER MONDAY AND TUESDAY. 21-PARK && .PRELIMINARY POINT TEMPS/POPS... EL PASO 71 92 74 97 75 / 50 30 20 10 10 SIERRA BLANCA 66 87 68 93 71 / 40 30 20 10 10 LAS CRUCES 68 91 70 95 71 / 50 20 20 10 10 ALAMOGORDO 68 91 70 93 71 / 50 30 20 10 10 CLOUDCROFT 50 70 51 73 51 / 70 50 30 30 20 TRUTH OR CONSEQUENCES 67 92 69 95 68 / 60 20 20 10 10 SILVER CITY 61 84 61 89 61 / 60 40 20 10 10 DEMING 67 93 69 97 67 / 60 20 20 10 10 LORDSBURG 67 93 68 99 67 / 50 30 20 10 10 WEST EL PASO METRO 71 91 73 96 75 / 50 30 20 10 10 DELL CITY 67 91 70 99 69 / 30 30 20 10 10 FORT HANCOCK 69 92 72 96 71 / 40 30 20 10 10 LOMA LINDA 66 86 67 93 67 / 50 30 20 10 10 FABENS 70 92 73 98 73 / 50 30 20 10 10 SANTA TERESA 70 92 72 97 72 / 50 30 20 10 10 WHITE SANDS HQ 69 91 71 98 72 / 50 30 20 10 10 JORNADA RANGE 67 91 69 98 67 / 50 30 20 10 10 HATCH 68 90 69 98 70 / 50 20 20 10 10 COLUMBUS 69 93 71 99 70 / 50 20 20 10 10 OROGRANDE 68 92 71 98 70 / 50 30 20 10 10 MAYHILL 57 78 58 83 57 / 60 40 30 20 20 MESCALERO 56 80 57 84 56 / 60 40 30 20 20 TIMBERON 57 77 57 81 57 / 70 40 30 20 20 WINSTON 59 83 59 89 59 / 70 30 30 20 20 HILLSBORO 64 87 64 94 64 / 60 30 20 10 10 SPACEPORT 66 90 68 96 67 / 60 20 20 10 10 LAKE ROBERTS 59 84 59 91 59 / 60 40 30 20 20 HURLEY 64 87 64 91 62 / 60 30 20 10 10 CLIFF 64 92 65 99 63 / 50 30 20 10 10 MULE CREEK 61 89 61 93 58 / 60 30 20 10 10 FAYWOOD 64 87 65 92 64 / 60 30 20 10 10 ANIMAS 66 92 68 95 66 / 40 30 20 10 10 HACHITA 66 92 68 96 67 / 50 30 20 10 10 ANTELOPE WELLS 66 90 67 96 66 / 50 30 20 10 10 CLOVERDALE 64 87 64 91 64 / 60 30 20 10 10 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NMZ401>417. TX...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR TXZ418>424. && 14/21
Hazardous weather outlook, Jul 27, 11:10 AM MDT, 13 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 1110 AM MDT SAT JUL 27 2013 NMZ401>417-TXZ418>424-281715- UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE- SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY- SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL- UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN- EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES- NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY- CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN- WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET- SACRAMENTO MOUNTAINS ABOVE 7500 FEET- EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA- WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY- NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN- SOUTHERN HUDSPETH HIGHLANDS- RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES- RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY- 1110 AM MDT SAT JUL 27 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX. ...FLASH FLOOD WATCH IN EFFECT TODAY AND TONIGHT FOR SOUTH CENTRAL AND SOUTHWEST NEW MEXICO AND FAR WEST TEXAS... .DAY ONE...THIS AFTERNOON AND TONIGHT WITH PLENTY OF MOISTURE IN THE ATMOSPHERE...A WEAK UPPER LOW...AND A STALLED FRONTAL BOUNDARY OVER THE AREA WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY EXPECTED TO DEVELOP AGAIN THIS AFTERNOON AND PERSIST WELL INTO THE NIGHT. A FEW STORMS WILL PRODUCE VERY HEAVY RAINFALLS WITH OVER 2 INCHES OF RAIN FALLING ACROSS ISOLATED LOCATIONS. THUS FLASH FLOODING IS POSSIBLE...ESPECIALLY AROUND LOW WATER CROSSINGS AND NEAR ARROYOS AND SMALL STREAMS. A FEW STORMS MAY ALSO PRODUCE DESTRUCTIVE WIND GUSTS TO 70 MPH AND HAIL UP TO AN INCH IN DIAMETER. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED SHOWERS AND THUNDERSTORMS AGAIN SUNDAY. A FEW STORMS WILL AGAIN PRODUCE VERY HEAVY RAINFALLS WITH OVER 2 INCHES OF RAIN FALLING ACROSS ISOLATED LOCATIONS. THUS THE RISK OF FLASH FLOODING WILL CONTINUE. HOWEVER MOISTURE WILL BEGIN A SLIGHT DOWNWARD TREND...SO THE FLOOD RISK WILL BE SLIGHTLY DIMINISHED. HOWEVER DUE TO SATURATED SOILS FLOODS STILL LIKELY AROUND LOW WATER CROSSINGS AND NEAR ARROYOS AND SMALL STREAMS. A FEW STORMS MAY ALSO PRODUCE DESTRUCTIVE WIND GUSTS TO 70 MPH AND HAIL UP TO AN INCH IN DIAMETER. WESTERLY WINDS WILL TRANSPORT DRIER AIR INTO THE AREA EARLY NEXT WEEK. THUS THUNDERSTORM ACTIVITY WILL DIMINISH MONDAY WITH ISOLATED TO SCATTERED MOUNTAIN THUNDERSTORMS AND MAINLY ISOLATED LOWLANDS STORMS MONDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER INFORMATION IS A CRITICAL LINK IN THE NATIONAL WEATHER SEVICE MISSION TO PROTECT LIFE AND PROPERTY. SPOTTERS ARE URGED TO REPORT EXCEPTIONALLY HEAVY RAIN RATES...HEAVY RAIN ACCUMULATION...HAIL LARGER THAN A NICKEL...WINDS ESTIMATED IN EXCESS OF 50 MPH...AND ANY FLOODING TO THIS OFFICE OR LOCAL LAW ENFORCEMENT. BIRD
In the hours before
Special weather statement, Jul 28, 12:12 AM MDT, 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 1212 AM MDT SUN JUL 28 2013 NMZ411-TXZ418-419-280715- EASTERN/CENTRAL EL PASO COUNTY TX-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY NM-WESTERN EL PASO COUNTY TX- 1212 AM MDT SUN JUL 28 2013 ...STRONG THUNDERSTORMS THREATENING SOUTHERN DONA ANA AND WESTERN EL PASO COUNTIES THROUGH 115 AM MDT... AT 1206 AM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING STRONG THUNDERSTORMS 10 MILES WEST OF WEST EL PASO...MOVING SOUTHEAST AT 10 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS IMPACTED INCLUDE... NORTHEAST EL PASO... WEST EL PASO... SUNLAND PARK... CENTRAL EL PASO... SANTA TERESA... LA UNION... WESTWAY... VINTON... FORT BLISS... CANUTILLO... FRANKLIN MOUNTAINS STATE PARK... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. FAUSETT
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 12:17 AM MDT | Areal Flood Advisory | EPZ | El Paso | 118 min |
| Jul 28, 11:57 AM MDT | Flash Flood Watch | EPZ | El Paso, Hudspeth | 8 hr |
| Jul 27, 7:24 PM MDT | Areal Flood Advisory | EPZ | Otero | 111 min |
| Jul 27, 8:06 PM MDT | Areal Flood Advisory | EPZ | Otero | 3 hr |
| Jul 28, 1:17 PM MDT | Areal Flood Advisory | EPZ | Luna, Sierra | 118 min |
| Jul 28, 3:23 PM MDT | Areal Flood Advisory | EPZ | Otero | 112 min |
Nearby
Flash Flood Warnings in Texas, 2013Flash Flood Warnings in New Mexico, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.